Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 276, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 5, 2014, 5:03 PM CDT for Keya Paha County, Rock County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2014, 5:03 PM CDT (22:03 UTC)
- Expired
- Aug 5, 2014, 5:45 PM CDT
- In force
- 42 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Keya Paha County, NE, Rock County, NE
The radar
The North Platte radar (KLNX), 120 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 5:15 PM CDT | HAIL 1 | 8 Nw Bassett, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2034 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -91 m²/s²
- 0-3 km storm-relative helicity
- -89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
558
WUUS53 KLBF 052203
SVRLBF
NEC103-149-052245-
/O.NEW.KLBF.SV.W.0276.140805T2203Z-140805T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
503 PM CDT TUE AUG 5 2014
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...
NORTHERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 545 PM CDT
* AT 500 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF BASSETT...AND MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHERN KEYA PAHA AND NORTHWESTERN
ROCK COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN NORTH
PLATTE.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4264 9927 4258 9968 4271 9968 4283 9956
TIME...MOT...LOC 2203Z 230DEG 10KT 4264 9963
HAIL...1.00IN
WIND...60MPH
$$
JACOBS2 follow-up statements
656
WWUS53 KLBF 052222
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
522 PM CDT TUE AUG 5 2014
NEC103-052230-
/O.CAN.KLBF.SV.W.0276.000000T0000Z-140805T2245Z/
KEYA PAHA NE-
522 PM CDT TUE AUG 5 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KEYA PAHA COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4264 9927 4258 9968 4267 9967 4272 9950
TIME...MOT...LOC 2220Z 269DEG 14KT 4263 9955
$$
NEC149-052245-
/O.CON.KLBF.SV.W.0276.000000T0000Z-140805T2245Z/
ROCK NE-
522 PM CDT TUE AUG 5 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN ROCK
COUNTY UNTIL 545 PM CDT...
AT 517 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BASSETT...AND
MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. QUARTER SIZE HAIL WAS REPORTED 8 MILES
NORTHWEST OF BASSETT AT 515 PM.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN ROCK COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4264 9927 4258 9968 4267 9967 4272 9950
TIME...MOT...LOC 2220Z 269DEG 14KT 4263 9955
HAIL...1.00IN
WIND...60MPH
$$
JACOBS976 WWUS53 KLBF 052236 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 536 PM CDT TUE AUG 5 2014 NEC149-052246- /O.EXP.KLBF.SV.W.0276.000000T0000Z-140805T2245Z/ ROCK NE- 536 PM CDT TUE AUG 5 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ROCK COUNTY WILL EXPIRE AT 545 PM CDT/445 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN NORTH PLATTE. LAT...LON 4264 9927 4258 9968 4267 9967 4272 9950 TIME...MOT...LOC 2236Z 269DEG 14KT 4263 9947 $$ JACOBS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:59 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 5, 3:59 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 359 PM CDT TUE AUG 5 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 315 PM CDT TUE AUG 5 2014 FORECAST CHALLENGE WILL BE PRECIPITATION/STORM CHANCES THIS EVENING...OVERNIGHT AND ONCE AGAIN TOMORROW. UPPER LEVEL DISTURBANCE CURRENTLY PASSING OVER NORTH CENTRAL COLORADO WILL CONTINUE EAST NORTHEAST THIS AFTERNOON...PASSING OVER THE SANDHILLS THIS EVENING. CONVECTION ASSOCIATED WITH THE LIFT/SLIGHTLY COOLER TEMPERATURES ALOFT IS ANTICIPATED TO EXPAND IN COVERAGE LATE THIS AFTERNOON OVER THE HIGHER TERRAIN OF EASTERN COLORADO/WYOMING & NEBRASKA PANHANDLE...THEN SPREAD EAST ATOP THE SANDHILLS. ADDITIONALLY...CONVECTION ALLOWING NEAR TERM MODELS ARE SUGGESTING OTHER STORMS ALONG A WEAK DRY LINE/LOWER LEVEL MOISTURE GRADIENT AND NORTH OF A LIFTING BOUNDARY. THESE ADDITIONAL AREAS OF CONVECTION SHOULD IMPACT EASTERN AND NORTH CENTRAL PORTIONS OF THE CWA LATE AFTERNOON OR EARLY EVENING. PRECIPITABLE WATER IS SHOWN TO INCREASE ABOVE 1.50" FOR MOST PLACES...BUT AVAILABLE INSTABILITY IS SPREAD THROUGH A LARGE LAYER OF THE TROPOSPHERE AND SHEAR IS SOMEWHAT LIMITED. THUS THE MAIN THREAT WILL BE HEAVY RAINFALL...BUT SEVERE WEATHER CANNOT BE RULED OUT AT THIS TIME. TEMPERATURES OVERNIGHT ARE A PRODUCT OF THE PREVIOUS FORECAST WITH BC NUMERICAL GUIDANCE...THIS SUGGEST LOWS IN THE UPPER 50S FOR OUR NORTHWESTERN ZONES...AND LOWER TO MID 60S ELSEWHERE WHERE CLOUD COVER SHOULD PERSIST FOR MUCH OF THE NIGHT. TRANSITORY LOW AMPLITUDE SHORTWAVE RIDGE TO BUILD ACROSS THE HIGH PLAINS ON WEDNESDAY...LEAVING THE CWA UNDER QUASI-ZONAL FLOW ALOFT. THE PATTERN WILL FAVOR THE ADDITIONAL PASSAGE OF WEAK DISTURBANCES...WITH THE NEXT SLATED FOR ARRIVAL DURING THE AFTERNOON HOURS. AND ALTHOUGH AGREEMENT BETWEEN SHORT TERM MODELS CONCERNING THE PLACEMENT OF THE QPF IS WEAK...THE MODELS ALL EVENTUALLY ARRIVE AT A SOLUTION WHERE STORMS FORM NORTH OF THE FRONTAL ZONE...IN A ATMOSPHERE CHARACTERIZED WITH PLENTIFUL MOISTURE AND SUFFICIENT INSTABILITY FOR ORGANIZED CONVECTION. A LIMITING FACTOR FOR WIDESPREAD SEVERE WEATHER IS THAT DEEP LAYER SHEAR IS WEAK. ALL IN ALL...THE PATTERN APPEARS TO SUPPORT THE POTENTIAL OF MUCH NEEDED RAINFALL. OTHERWISE WITH THE BOUNDARY WEST AND SOUTH OF MUCH OF THE CWA...TEMPERATURES WILL BE SOMEWHAT ON THE COOL SIDE. NUMERICAL GUIDANCE SUGGESTS HIGHS IN THE UPPER 70S FOR OUR NORTH...NEARING 90 IN THE SOUTH. THE OTHER STORY IN THE SHORT TERM WILL BE THE FOG POTENTIAL OVERNIGHT...BUT THIS WILL BE HIGHLY DEPENDENT ON THE EXPECTED CONVECTION TODAY. THE CROSS-OVER T FOR LOCATIONS ACROSS NORTH CENTRAL NEBRASKA IS IN THE MID 60S...AND OVERNIGHT LOWS ARE EXPECTED TO ECLIPSE. WITH MOIST EASTERLY FLOW DIRECTING UPSLOPE INTO THE NIOBRARA VALLEY...FOG IS CERTAINLY A POSSIBILITY. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 315 PM CDT TUE AUG 5 2014 THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH SUNDAY. THE SEMI STATIONARY FRONT ACROSS THE STATE WILL BE THE FOCUS DAILY FOR CONVECTION. A BETTER CHANCE FOR RAINFALL APPEARS ACROSS THE SOUTHWEST WEDNESDAY EVENING...AND AGAIN THURSDAY NIGHT WHEN MODELS SHOW CONVECTION POSSIBLY EVOLVING INTO A CONVECTIVE COMPLEX. THE FRONT THEN BACKS WEST TO THE FOOTHILLS ON FRIDAY AND BY SUNDAY THE CHANCE FOR STORMS WILL BECOME MORE ISOLATED AS DRIER AIR WORKS INTO THE AREA. DAYTIME TEMPERATURES THROUGH SATURDAY WILL GENERALLY BE AT OR BELOW NORMAL IN THE 80S...THEN TREND UPWARDS BEYOND. OVERNIGHT LOWS MAINLY IN THE 60S AS THE ABUNDANCE OF BOUNDARY LAYER MOISTURE HELPS FORM STRATUS OR FOG DURING THE LATE NIGHT AND EARLY MORNING TIME FRAME. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 315 PM CDT TUE AUG 5 2014 VISUAL FLIGHT RULES FOR TERMINALS KLBF AND KVTN THROUGH 21Z. BEYOND 21Z CONVECTION WILL REDEVELOP AS SEVERAL DISTURBANCES MOVE ACROSS MOST LIKELY IMPACTING THE KVTN TERMINAL FIRST...THEN FOCUS SHIFTS SOUTH AND WEST TO BRING A FEW STORMS THROUGH THE KLBF TERMINAL THIS EVENING. THE MODELS ARE IN AGREEMENT WITH DEEPENING BOUNDARY LAYER MOISTURE AGAIN OVERNIGHT THAT SHOULD DROP CEILINGS AND LOWER VISIBILITIES AT BOTH TERMINALS. HOW LOW TO GO IS THE MAIN QUESTION WITH MVFR TO IFR CONDITIONS EXPECTED THROUGH 15Z WEDNESDAY. && .HYDROLOGY... ISSUED AT 315 PM CDT TUE AUG 5 2014 RECENT HEAVY RAINFALL TO THE WEST HAS INCREASED FLOWS ON THE SOUTH PLATTE RIVER. AT 3 PM CDT...THE ROSCOE RIVER GAGE READ 5.75 FEET AND EXPECTED TO CREST AROUND 6 FEET...WELL BELOW THE FLOOD STAGE OF 9 FEET. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JACOBS LONG TERM...KECK AVIATION...KECK HYDROLOGY...KECK
Hazardous weather outlook, Aug 5, 3:13 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 313 PM CDT TUE AUG 5 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-062015- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 313 PM CDT TUE AUG 5 2014 /213 PM MDT TUE AUG 5 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORMS TO BECOME WIDESPREAD THIS EVENING AND OVERNIGHT AS AN ATMOSPHERIC DISTURBANCE CROSSES THE PLAINS. ALTHOUGH UNLIKELY...A SEVERE STORM OR TWO IS POSSIBLE WITH THE MAIN THREATS BEING GUSTY OUTFLOW WIND AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NEAR DAILY THUNDERSTORM CHANCES TO REMAIN IN THE FORECAST THROUGH EARLY NEXT WEEK...HOWEVER THE POTENTIAL OF WIDESPREAD ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED TO REMAIN LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) JACOBS
In the hours before
Special weather statement, Aug 5, 4:19 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 419 PM CDT TUE AUG 5 2014 NEZ006-008-009-052200- BROWN NE-KEYA PAHA NE-ROCK NE- 419 PM CDT TUE AUG 5 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...EASTERN KEYA PAHA AND NORTHEASTERN BROWN COUNTIES UNTIL 500 PM CDT... AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF BASSETT...MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... THOMAS CREEK STATE WILDLIFE MANAGEMENT AREA... MARIAVILLE... THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 199 AND 208. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JACOBS
Special weather statement, Aug 5, 4:57 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 457 PM CDT TUE AUG 5 2014 NEZ006-008-009-052245- BROWN NE-KEYA PAHA NE-ROCK NE- 457 PM CDT TUE AUG 5 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK...SOUTHERN KEYA PAHA AND NORTHEASTERN BROWN COUNTIES UNTIL 545 PM CDT... AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF BASSETT...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF NORTHWESTERN ROCK AND SOUTHERN KEYA PAHA COUNTIES. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JACOBS
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:31 PM CDT | Severe Thunderstorm Warning | LBF | Chase | 19 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.